Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 14, 2018, 4:15 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 4:15 AM HST (14:15 UTC)
- Expired
- Apr 14, 2018, 7:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 33 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 2.3 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
317
WGHW50 PHFO 141415
FFWHFO
HIC007-141715-
/O.NEW.PHFO.FF.W.0030.180414T1415Z-180414T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
415 AM HST SAT APR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 715 AM HST
* At 413 AM HST, radar indicated heavy rain near Hanalei. Rain was
falling at a rate of 2 to 3 inches per hour, and the Hanalei
Stream gage is rising rapidly. Flash flooding is expected to begin
shortly.
* Locations in the warning include but are not limited to...
Kilauea, Anahola, Moloaa, Hanalei, Na Pali State Park, Princeville,
Haena, Kokee State Park, Wainiha and Kapaa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 715 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2212 15930 2204 15952
2211 15974 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
MorrisonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 3:53 AM HST, 22 minutes earlier.
Area forecast discussion, Apr 14, 3:53 AM HST, 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 353 AM HST Sat Apr 14 2018 .SYNOPSIS... An upper level low west of the islands combined with enhanced moisture spreading up from the southeast, will maintain the threat of flooding into Sunday morning. The upper level low will move away early next week, but lingering moisture over the islands will keep the trades somewhat wet. Wind speeds will moderate somewhat after the weekend with a weaker high passing north of the area Tuesday. && .DISCUSSION... Heavy rains and thunderstorms will remain possible through tonight as an upper low provides instability, and enhanced low level moisture provides the fuel. A flash flood watch is in effect for all islands as a threat of heavy showers and thunderstorms remains for all islands through tonight. Last evening on Oahu, heavy rains brought flash flooding to the eastern half of the island with the highest rainfall totals of 5.31 and 4.94 inches and Maunawili and Waimanalo, respectively. Fresh trade winds will remain intact through the weekend, focusing the heavy showers and thunderstorms over windward areas, but the instability from the upper trough will allow these showers to reach leeward areas of the smaller islands as well. On the Big Island, windward areas will see similar weather with bouts of heavy showers and isolated thunderstorms, while the leeward slopes and coasts will see most clouds, showers, and possible thunderstorms in the afternoon. The low begins to move away Sunday, and weak ridging will rebuild over the islands. This should hold through the middle of next week. However, lingering moisture will continue to keep trades somewhat wet, although with more subdued rain intensities. The models disagree somewhat about how much moisture will be available for trade wind showers, with the ECMWF trying a little harder to advect drier air back over the islands. There are no strong signals in the model trends right now, though. A strong high will pass about 1200 miles due N of the islands today, which will ramp the trades back up to windy levels over the weekend. This high will continue eastward and weaken into next week. A weaker high will pass farther N of the islands Monday night and Tuesday, with trades at breezy to locally windy levels. After that, the trades should moderate a bit as a subtropical ridge is left behind N of the islands through the middle of next week. && .AVIATION... Strong and gusty trade winds will persist through tonight. Abundant moisture and unstable atmospheric conditions are allowing heavy showers and isolated thunderstorms to develop across much of the state early this morning. Expect widespread and persistent MVFR conditions over most windward sections through this evening. In addition, brief MVFR/IFR conditions are possible near thunderstorms. AIRMET Sierra remains in effect for mountain obscuration on Kauai, Oahu, Molokai, Maui, and the windward Big Island. These conditions may persist through this evening for most of these islands. In addition, AIRMET Tango remains in effect for low- level turbulence leeward of the higher terrain on all islands. This AIRMET will likely remain in place most of this weekend, since the low-level trade wind flow will be strong for the next few days. Finally, we are mentioning the potential for icing in the layered clouds above the freezing level. && .MARINE... With trade winds on the increase and an incoming large northwest swell, a Small Craft Advisory (SCA) has been posted to cover all waters through most of the weekend. The new northwest swell is expected to peak this morning, producing surf at the low-end warning level along north and west facing shores through the day. Therefore, a High Surf Warning is now in effect for most north and west facing shores through tonight. The swell will subside through Monday. A small north swell is expected mid-week with a moderate northwest swell building Thursday night. As trade winds strengthen this weekend, surf along east facing shores is expected to reach advisory level as well, and an HSA will likely be issued. The elevated east-side surf is expected to persist into the first half of next week. Surf will remain small along south facing shores, but new swells from the southern hemisphere will produce a modest increase starting as early as Sunday. Isolated thunderstorms are likely over coastal waters this morning. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. High Surf Warning until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. High Surf Advisory until 6 AM HST Sunday for Big Island North and East. Small Craft Advisory until 6 AM HST Monday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters. && Morrison/Ballard...Discussion Houston...Aviation Marine...Kinel
In the hours before
Local storm report, Apr 13, 10:49 PM HST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1049 PM HST FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM FLASH FLOOD 1 S NIU VALLEY 21.28N 157.74W
04/13/2018 HONOLULU HI TRAINED SPOTTER
TRAFFIC STALLED IN ALL LANES OF KALANIANAOLE HIGHWAY NEAR
NIU VALLEY DUE TO 10-12 INCHES OF STANDING WATER ON
ROADWAY. WATER IS STILL RISING.
0856 PM FLASH FLOOD AINA HAINA 21.29N 157.75W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
KALANIANAOLE HIGHWAY CLOSED FROM AINA HAINA TO MAKAPUU
DUE TO FLOODING.
0905 PM TSTM WND DMG KAIMUKI 21.28N 157.81W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
ROAD CLOSURE DUE TO DOWNED POWER LINES ON MAUNALOA AVE.
BETWEEN 8TH AND 9TH AVE.
0935 PM FLASH FLOOD 2 ESE MAUNAWILI 21.37N 157.74W
04/13/2018 HONOLULU HI COUNTY OFFICIAL
PARTIAL ROAD BLOCKED DUE TO MUD SLIDE AT KALANIANAOLE
HIGHWAY AND KEOLU DRIVE.
&&
SHOUSTONSpecial weather statement, Apr 14, 2:13 AM HST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Honolulu HI
213 AM HST SAT APR 14 2018
HIZ002>004-141315-
Kauai Windward-Kauai Leeward-Kauai Mountains-
213 AM HST SAT APR 14 2018
...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
At 212 AM HST, a strong thunderstorm was located 6 miles southeast of
Poipu, or 11 miles south of Lihue, moving west at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Lihue, Kalaheo, Kekaha, Hanapepe, Omao, Koloa, Poipu, Lawai, Waimea,
Mana, Barking Sands, Kaumakani, Pakala Village, Eleele, Puhi and
Waimea Canyon State Park.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2195 15935 2188 15943 2188 15947 2189 15951
2188 15953 2189 15956 2191 15960 2189 15961
2196 15967 2199 15977 2206 15974
TIME...MOT...LOC 1212Z 106DEG 18KT 2182 15938
MorrisonThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 13, 6:23 PM HST | Areal Flood Advisory | HFO | Hawaii | 80 min |
| Apr 13, 6:31 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 13, 7:37 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:11 PM HST | Special Weather Statement | HFO | Honolulu | 49 min |
| Apr 13, 8:45 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 13, 8:47 PM HST | Special Marine Warning | HFO | 58 min | |
| Apr 13, 9:38 PM HST | Special Marine Warning | HFO | 27 min | |
| Apr 14, 1:06 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Apr 14, 2:13 AM HST | Special Weather Statement | HFO | Kauai | 62 min |
| Apr 14, 3:21 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Apr 14, 3:31 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 14, 7:03 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Apr 14, 9:57 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.